Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2002, 4:58 PM CDT for Davison County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 4:58 PM CDT (21:58 UTC)
- Expired
- May 7, 2002, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Davison County, SD
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072158 SVRFSD SDC035-072230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 530 PM CDT * AT 457 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 4 MILES WEST OF MOUNT VERNON...OR ABOUT 16 MILES WEST OF MITCHELL...MOVING EAST AT 45 MPH. THIS STORM HAS A HISTORY OF PRODUCING NICKEL TO DIME SIZED HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... MITCHELL AROUND 510 PM CDT LAT...LON 4384 9832 4354 9831 4355 9797 4384 9799 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 7, 3:20 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE MAY 7 2002 LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV. ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU. NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE. .FSD...NONE. RYRHOLM
In the hours before
Special weather statement, May 7, 11:00 AM CDT, 5 hours 58 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 7 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A STRONG UPPER LEVEL LOW PRESSURE WILL MOVE INTO THE NORTHERN PLAINS BY WEDNESDAY. AHEAD OF THIS LOW PRESSURE...WEAKER STORM SYSTEMS WILL ROTATE THROUGH THE AREA BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. BECAUSE THE COLD AIR ALOFT IS SO LOW IN THE ATMOSPHERE...HAIL WILL BE POSSIBLE WITH MANY OF THE THUNDERSTORMS. BY WEDNESDAY AFTERNOON...A COLD FRONT WILL MOVE THROUGH THE REGION BRINGING WITH IT COLDER AIR. THIS COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH THURSDAY. SDZ038>040-052>060-MNZ071-072-097-080500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-BRULE-AURORA-DAVISON-HANSON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN... MITCHELL... 1100 AM CDT TUE MAY 7 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-061>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022- 031-032-NEZ013-014-080500- MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX- DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON- BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE MAY 7 2002 * FORECAST THROUGH MIDNIGHT: WARM...MOIST AIR WILL RIDE NORTH TODAY...BRINGING A MORE UNSTABLE AIR MASS TO NORTERHN NEBRASKA...SOUTHERN SOUTH DAKOTA AND NORTHWEST IOWA. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO WEDNESDAY MORNING. HAIL WILL BE THE MAIN THREAT FROM THESE THUNDERSTORMS AS COOL...RELATIVELY STABLE AIR IN THE LOWER PART OF THE ATMOSPHERE WILL MAKE HIGH WIND GUSTS DIFFICULT TO ACHIEVE. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM. 08
Local storm report, May 7, 3:43 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM GREGORY SD .75 INCH HAIL
05/07/02 GREGORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 4:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 7 NW PLATTE SD .88 INCH HAIL
05/07/02 CHARLES MIX EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, May 7, 4:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 6 SSE WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.
0445 PM 6 SSE WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 27 min |
| May 7, 3:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 37 min |
| May 7, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 52 min |
| May 7, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 37 min |
| May 7, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 34 min |
| May 7, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| May 7, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| May 7, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 21 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.